Skip to main content

Computing the Covering Radius of a Polytope with an Application to Lonely Runners


We study the computational problem of determining the covering radius of a rational polytope. This parameter is defined as the minimal dilation factor that is needed for the lattice translates of the correspondingly dilated polytope to cover the whole space. As our main result, we describe a new algorithm for this problem, which is simpler, more efficient and easier to implement than the only prior algorithm of Kannan (1992).

Motivated by a variant of the famous Lonely Runner Conjecture, we use its geometric interpretation in terms of covering radii of zonotopes, and apply our algorithm to prove the first open case of three runners with individual starting points.

This is a preview of subscription content, access via your institution.


  1. G. Averkov and A. Basu: Lifting properties of maximal lattice-free polyhedra, Math. Program. 154 (2015), 81–111.

    MathSciNet  Article  Google Scholar 

  2. G. Averkov and C. Wagner: Inequalities for the lattice width of lattice-free convex sets in the plane, Beitr. Algebra Geom. 53 (2012), 1–23.

    MathSciNet  Article  Google Scholar 

  3. J. Barajas and O. Serra: On the chromatic number of circulant graphs, Discrete Math. 309 (2009), 5687–5696.

    MathSciNet  Article  Google Scholar 

  4. A. Barvinok: A course in convexity, Graduate Studies in Mathematics, vol. 54, American Mathematical Society, Providence, RI, 2002.

    Book  Google Scholar 

  5. M. Beck, S. Hoşten and M. Schymura: Lonely Runner Polyhedra, Integers 19 (2019), #A29.

    MathSciNet  MATH  Google Scholar 

  6. T. Bohman, R. Holzman and D. Kleitman: Six lonely runners, Electron. J. Combin. 8 (2001), Research Paper 3, (electronic). In honor of Aviezri Fraenkel on the occasion of his 70th birthday.

  7. É. Charrier, F. Feschet and L. Buzer: Computing efficiently the lattice width in any dimension, Theoret. Comput. Sci. 412 (2011), 4814–4823.

    MathSciNet  Article  Google Scholar 

  8. G. Codenotti, F. Santos and M. Schymura: The covering radius and a discrete surface area for non-hollow simplices, Discrete Comput. Geom. (2021), to appear,

  9. Th. W. Cusick: View-obstruction problems, Aequat. Math. 9 (1973), 165–170.

    MathSciNet  Article  Google Scholar 

  10. S. Czerwiński and J. Grytczuk: Invisible runners in finite fields, Inf. Process. Lett. 108 (2008), 64–67.

    MathSciNet  Article  Google Scholar 

  11. S. Dash, N. B. Dobbs, O. Günlük, T. J. Nowicki and G. M. Świrszcz: Latticefree sets, multi-branch split disjunctions, and mixed-integer programming, Math. Program. 145 (2014), 483–508.

    MathSciNet  Article  Google Scholar 

  12. P. M. Gruber and C. G. Lekkerkerker: Geometry of Numbers, second ed., North-Holland Mathematical Library, vol. 37, North-Holland Publishing Co., Amsterdam, 1987.

    MATH  Google Scholar 

  13. I. Haviv and O. Regev: Hardness of the covering radius problem on lattices, Chic. J. Theoret. Comput. Sci. (2012), Article 4.

  14. M. Henze and R.-D. Malikiosis: On the covering radius of lattice zonotopes and its relation to view-obstructions and the lonely runner conjecture, Aequat. Math. 91 (2017), 331–352.

    MathSciNet  Article  Google Scholar 

  15. O. Iglesias-Valiño and F. Santos: Classification of empty lattice 4-simplices of width larger than two, Trans. Amer. Math. Soc. 371 (2019), 6605–6625.

    MathSciNet  Article  Google Scholar 

  16. R. Kannan: Test sets for integer programs, ∀∃ sentences, Polyhedral Combinatorics, DIMACS Series in Discrete Mathematics and Theoretical Computer Science, vol. 1, Providence, RI, American Mathematical Society, 1990, 39–47.

    MATH  Google Scholar 

  17. R. Kannan: Lattice translates of a polytope and the Frobenius problem, Combinatorica 12 (1992), 161–177.

    MathSciNet  Article  Google Scholar 

  18. R. Kannan and L. Lovász: Covering minima and lattice-point-free convex bodies, Ann. of Math. (2) 128 (1988), 577–602.

    MathSciNet  Article  Google Scholar 

  19. N. Kravitz: Barely lonely runners and very lonely runners,, 2019.

  20. H. W. Lenstra: Integer programming with a fixed number of variables, Math. Oper. Res. 8 (1983), 538–548.

    MathSciNet  Article  Google Scholar 

  21. O. L. Mangasarian and T.-H. Shiau: A Variable-Complexity Norm Maximization Problem, SIAM J. Alg. Disc. Meth. 7 (1986), 455–461.

    MathSciNet  Article  Google Scholar 

  22. D. Micciancio: Almost perfect lattices, the covering radius problem, and applications to Ajtai’s connection factor, SIAM J. Comput. 34 (2004), 118–169.

    MathSciNet  Article  Google Scholar 

  23. D. Micciancio and S. Goldwasser: Complexity of lattice problems. A cryptographic perspective, vol. 671, Boston, MA: Kluwer Academic Publishers, 2002.

    Book  Google Scholar 

  24. J. Paat, R. Weismantel and S. Weltge: Distances between optimal solutions of mixed-integer programs, Math. Program. 179 (2020), 455–468.

    MathSciNet  Article  Google Scholar 

  25. M. Rudelson: Distances between non-symmetric convex bodies and the MM*-estimate, Positivity 4 (2000), 161–178.

    MathSciNet  Article  Google Scholar 

  26. I. J. Schoenberg: Extremum problems for the motions of a billiard ball, II. The L norm, in: Indag. Math., Nederl. Akad. Wetensch. Proc. Ser. A. 38, 263–279, 1976.

  27. M. Schymura and J. M. Wills: Der einsame Läufer, Mitt. Dtsch. Math.-Ver. 26 (2018), 14–17.

    MATH  Google Scholar 

  28. T. Tao: Some remarks on the lonely runner conjecture, Contrib. Discrete Math. 13 (2018), 1–31.

    MathSciNet  MATH  Google Scholar 

  29. The Sage Developers: Sagemath, the Sage Mathematics Software System (Version 9.1), 2020,

  30. J. M. Wills: Zur simultanen homogenen diophantischen Approximation. I, Monatsh. Math. 72 (1968), 254–263.

    MathSciNet  Article  Google Scholar 

Download references


We thank Jörg M. Wills and Gennadiy Averkov for thorough reading of an earlier version of the manuscript, and for providing valuable comments and suggestions. We thank the anonymous referees for very careful reading and for suggestions that improved the quality of the presentation of our material.

Author information

Authors and Affiliations


Corresponding author

Correspondence to Matthias Schymura.

Additional information

Jana Cslovjecsek and Matthias Schymura were supported by the Swiss National Science Foundation (SNSF) within the project Lattice Algorithms and Integer Programming (Nr. 185030). Márton Naszódi was supported by the National Research, Development and Innovation Fund (NRDI) grants K119670 and KKP-133864, the Bolyai Scholarship of the Hungarian Academy of Sciences and the New National Excellence Programme and the TKP2020-NKA-06 program provided by the NRDI.

Rights and permissions

Reprints and Permissions

About this article

Verify currency and authenticity via CrossMark

Cite this article

Cslovjecsek, J., Malikiosis, R.D., Naszódi, M. et al. Computing the Covering Radius of a Polytope with an Application to Lonely Runners. Combinatorica (2022).

Download citation

  • Received:

  • Revised:

  • Published:

  • DOI:

Mathematics Subject Classification (2010)

  • 11H31
  • 52C17
  • 11J25
  • 52B55